Forums


General Discussions

Topiramate withdrawal

  • By doubleAA

    Hello, I desperately need some help. Thank you very much!

    I was on topiramate 50mg/2 a day for one week for migraines when neurologist 1 added propranolol 60mg ER/1 day to my medication list. I took 2 doses of propranolol and stopped because I suffered from terrible chest pain that came and went. That side effect lasted 8-9 days. I was still on topiramate. Neurologist 1 did not answered my question about the chest pain and it was impossible to contact his office (either busy or “the number you dialed is not in service”.) I seek help from neurologist 2 after 2 weeks total on topiramate. Since i had bad side effects with topiramate too (drowsiness and being slow) this new neurologist told me to stop it and gave me amitriptyline 10mg at bedtime instead. I was scared but listened to him and went cold turkey on the topiramate. Amitriptyline made me super sleepy and gave me heartburn so I stopped it after 2.5 doses (the last time I took was 1/2 tablet) Since then, I have had heartburn that got better and came back, and occasional upset stomach. My hands and feet are tingly and cold. It is getting worse every single day. Last night the cold and tingly sensations spead all over my body. It’s day 13 after I went cold turkey on topiramate. The cold and tingly sensations started 5-6 days ago but got really worse last night. I am super scared. Anyone ever experienced these symptoms and can tell me what is going on? Neurologist 2 just thinks it was not necessary to taper topiramate because I was on low dose even after I told him about the symptoms. I am at my wits end. Please help!

    Reply Created with Sketch. reply
  • By Codybone

    First thing you should of not done is stop the topiramate cold turkey, you are to gradually get yourself off it. That Dr should of know better. I was taking 400mg 2x a day and still was not making a difference. Each week I had to cut down a little at a time until I was at 25mg 1x a day. Sorry you had to go through that.

    As far as propanolol, the same thing happened to me. I was having that problem after a couple days of taking it. I ended up going to my primary care Dr and they hocked me up to their EKG immediately, they thought I was having a heart attack. That propanolol is bad.

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi doubleAA,

    Thank you for sharing that with us. I am sorry to hear you’ve had a rough time recently.

    I can tell you starting Topamax or topiramate at 50 mg twice a day is too high. The typical starting dose is 25 mg once a day at bedtime for a week, then 25 mg at bedtime and breakfast for a week and so on. Let me share the dosing information with you; https://migraine.com/migraine-treatment/topamax/, it’s a bit far down this page.

    It may be time for seek out help from a doctor who is more knowledgeable on how to treat migraine disease. This article has more information on this topic; https://migraine.com/blog/really-find-headache-specialist/.

    Good luck and let me know what you think
    Nancy

    Reply Created with Sketch. reply